Re-Examining Depression in Light of a Diagnosis
Posy was overwhelmed by the responses to her post about feeling foggy. Many of you knew exactly how she felt, so she will dig a little deeper.
Are depression and Parkinson’s disease (PD) connected? Apparently so. Is depression and PD all in your head? Well ... yes! It IS in your brain. And yet, no, you are not making it up.
When the sadness began
Posy’s sadness began when her marriage was crumbling. Therefore, she assumed it was the situation making her feel lost, angry, helpless, worthless, and ashamed.
St John’s Wort presented a possible answer. And indeed, it did seem to help a little, for a while. Her Midrin use (a heavy-duty migraine med, with a strong sedative effect) was also increasing daily.
However, by the time Posy returned home to the United Kingdom (UK), she was unable to sleep, so the doctor prescribed trazodone hydrochloride. This is an "old-fashioned" drug for depression, but its sedative nature certainly sent Posy to sleep every night.
Posy's days were more manageable and her migraines seemed to diminish. The trouble with trazodone was it was so soporific that it was very difficult to wake up until morning. As a now single mother, she faced night time responsibilities.
On countless occasions, she had to collect her daughter (and, often several of her friends) from a party, or she had to drive to take an elderly parent to the emergency room. So Posy spent a year reducing the dose until she was at 0.
Instantly, she was clobbered by a bout of streptococcal pneumonia so bad, it hospitalized her for 2 weeks. Was this a result of her withdrawal from the drug, or because she was burnt out?
Posy was overloaded with her unpleasant teaching job, family worries, voluntary work on weekends, rehearsals, agonizing about her divorce, and so forth.
In the hospital, Posy was put on a regime of tramadol. She was almost euphoric that she could just sleep and sleep. The pain in her lungs and ribs gradually eased, but Posy was terrified of stopping the medication in case it returned.
Sadly, when Posy began the slow process of weaning herself off tramadol, although the pain seemed to subside, the depression that followed was even worse.
The impact on her life
Posy fell into a bottomless pit of darkness and despair. She had no clue how to begin to climb out. She read every book on depression that she could find. She had literally no hope; no joy.
She could see the sun shining but couldn’t move out of bed to experience it. She couldn’t listen to the radio, as she was unable to relate to anyone who was interested in anything, let alone world affairs. Music irritated her; the TV was too noisy.
Posy’s poor daughter was at her most vulnerable, and Posy had to force herself even to make her breakfast. Posy’s sister helped by collecting her daughter from school.
All Posy could do was sleep or hide under the duvet. She certainly had no energy to dress in anything other than a hoodie. This was a low point for a girl who cared passionately about looking good.
Then, one night, drug-free, Posy had excruciating electric shocks running up and down her arms and legs all night. Was she having heart failure? It was so severe and agonizing that she called for an ambulance.
At the hospital, she was given 5 mg of diazepam and told it was an anxiety attack. Slightly ashamed, Posy returned home.
From there, she seemed to get this akathisia every Sunday, at the very least, and diazepam was the only medicine that seemed to help. Was this a syndrome, or was it just because of changing sleep patterns on the weekend?
Road to recovery
By now, Posy was prescribed all kinds of pills, including some that were "used in Parkinson’s", but none were and having any helpful effect.
Finally, when she could take it no more, the doctor prescribed escitalopram. Slowly, the terror of going out of the house (even of leaving the warmth of her bed) started to recede. Posy was on the long and winding road to recovery, but she never retrieved her mojo 100 percent.
Have you ever tried the Mediterranean Diet?